FDA issues warning for Droperidol

by Medindia Content Team on  December 26, 2001 at 4:53 PM Drug News
RSS Email Print This Page Comment
FDA issues warning for Droperidol
A drug commonly used by anesthesiologists can cause fatal irregular heartbeats at lower doses than expected, prompting the government to urge doctors to try different medications. At issue is droperidol, a tranquilizer often used to treat the nausea many people feel after undergoing anesthesia.

Droperidol has long carried a warning that it could cause sudden cardiac death at high doses in patients at risk of irregular heartbeats. But the new warning says even standard low doses of droperidol can be dangerous, and thus doctors should try alternatives before using it. So the FDA issued warning and ordered manufacturer Akorn Pharmaceuticals to write thousands of doctors alerting them to the problem.

Apparently the drug can delay recharging of the heart between beats within minutes after a dose is administered. If the heart doesn't recover, it can go into a potentially fatal irregular beat. While apparently rare, the side effect is serious enough that anesthesiologists should reserve the drug for patients who don't respond to alternatives.


Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
* Your comment can be maximum of 2500 characters
Notify me when reply is posted
I agree to the terms and conditions

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.


Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook

News Category

News Archive